Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Having dry and chapped lips. Applying moisturizer and coconut oil. Due to weather change, dehydration or something serious?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2010
Answered : 5958 Questions
Question
Hi,

For past 10 days my lips have become very dry and there are lot of cracks and fissures. There has been scaling on my lips especially the lower lip. I am applying moiturizer, petroleum jelly and coconut oil regularly but can not see it getting better. Is this indication of something serious or just weather change and dehydration can cause it? I am worried.

my lips have become dark and they always are dry and very irritating. Who ever meets me known or unknown, asks me whats up with my lips, others think that I smoke a lot. Sometimes the lips become itchy and swells at the edge. I had stopped taking my thyroid medication month back without consulting any doc, can this be because of this? I got my blood test done and my trygliceride levels were on hgher side as was cholestrol. I am taking B complex and Vit E supplements for past 10 days. Is this something bad?
Posted Sun, 23 Jun 2013 in Skin Hair and Nails
 
 
Answered by Dr. Rahul Kumar 19 minutes later
Hello thanks for the query.
Dry lips are quiet common in winter.

The important thing is that you are hypothyroid.

Dry lips and skin are one of the most important associations of hypothyroidsm.


Continue to apply the petroleum jelly.

If it is severe, you can use a topical steroid like triamcinolone oral cream.

Get your thyroid levels checked now to see if they are normal.

Just to know whether there is any derangement in the levels.

Let me know if you have any other doubts.

Thank you
Above answer was peer-reviewed by
 
Follow-up: Having dry and chapped lips. Applying moisturizer and coconut oil. Due to weather change, dehydration or something serious? 48 minutes later
Thanks doc. But why is the darkening of lips? and what about itchiness and swelling ? I have started taking Thyronorm again, my T3 T4 and TSH levels are normal. Only cholestrol and triglycerides are at a higher end.

All I am most interested right now is to know that this is not something serious, like some kind of cancer or something because now its almost a month I am stuck with this lip condition. Once it had gone so dry that blood spurted out from cracks, but that was for a day only... now its just dry and sometimes itch and swell and is dark in color.
 
 
Answered by Dr. Rahul Kumar 6 hours later
Hello XXXXXXX
Thanks for the follow up.
I can assure you that its not a cancer.
Cancer presents in the form of ulcer and is quiet well defined initially, involving only a part of the lip.

Regarding itch, lip is highly sensative structure with lot of nerve supply.
Any damage to the skin of lip can initiate an itch.
It is very non specific, so dont worry about that.
Similarly lips are highly vascular so any damage leads to accumulation of blood which makes it appear dark.
Hope I clarified your doubts.
Feel free to ask any other doubts.
Thank you.
Above answer was peer-reviewed by
 
Follow-up: Having dry and chapped lips. Applying moisturizer and coconut oil. Due to weather change, dehydration or something serious? 2 hours later
Thats a huge relief. I just want to have this lip condition cured ASAP. You did help a lot doc. Thanks much!!
 
 
Answered by Dr. Rahul Kumar 6 hours later
Hello XXXXXXX

You are most welcome.

Do not worry at all, soon your lips will be totally fine.

Wishing you a good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor